Wisconsin, 2012

Hail and Damaging Wind in Wisconsin, May 20, 2012

May 20, 2012 · NWS ARX · 5 events in 1 county or zone

Thunderstorms rumbled across north central Wisconsin during the late morning and early afternoon of May 20th. These storms produced some large hail and a little bit of wind damage across Taylor County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms rumbled across north central Wisconsin during the late morning and early afternoon of May 20th. These storms produced some large hail and a little bit of wind damage across Taylor County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 20, 11:39 AM CST, 5 minutes earlier.

Area forecast discussion, May 20, 11:39 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1239 PM CDT SUN MAY 20 2012

.SHORT TERM...TODAY
1007 AM CDT SUN MAY 20 2012

SURFACE LOW HAS MOVED NORTH OF EAU CLAIRE. AS THIS HAS
OCCURRED...THE COLD FRONT HAS STARTED TO ACCELERATE EASTWARD
ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA. IT SHOULD REACH THE
MISSISSIPPI RIVER BETWEEN 11 AM AND NOON...AND EXIT THE AREA
BETWEEN 3 PM AND 4 PM. ONCE THIS OCCURS...TEMPERATURES WILL
QUICKLY FALL INTO THE 50S AND 60S.

THE SHOWERS AND THUNDERSTORMS NORTH OF THE INTERSTATE 94 CORRIDOR
ARE ASSOCIATED WITH SOME 305K ISENTROPIC LIFT. THE MESO MODELS
ALONG WITH THE 20.12Z NAM/WRF CONTINUE TO SUGGEST THAT THIS
FORCING WILL MOVE NORTH AWAY FROM THE AREA THIS MORNING. ELSEWHERE
THERE IS NOT MUCH FORCING TAKING PLACE...SO REMOVED THE
PRECIPITATION CHANCES THIS MORNING.

FOR THIS AFTERNOON...THE MODELS START TO INITIATE CONVECTION ALONG
THE FRONT ACROSS WESTERN WISCONSIN...AND THEN BY 3 PM THIS MOVES
EAST OF THE AREA. THE 0-6 KM SHEAR IS BRIEFLY FAVORABLE FOR
SUPERCELL DEVELOPMENT ALONG THE FRONT...AND THEN RAPIDLY WEAKENS.
AS A RESULT...MAY SEE A VERY SMALL WINDOW FOR SEVERE WEATHER EAST
OF A MEDFORD TO LANCASTER LINE. MAIN SEVERE WEATHER THREATS WOULD
BE DAMAGING WINDS AND LARGE HAIL.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
241 AM CDT SUN MAY 20 2012

THE MAIN FOCUS IN THE EXTENDED PERIOD IS WITH THE FIGHT BETWEEN
THE GFS AND ECMWF OVER THE PAST FEW DAYS WITH THE GFS SHOWING A
COOLER TREND WHILE THE ECMWF HAD BEEN SHOWING A SIGNIFICANT HEAT
WAVE. THIS BATTLE IS MAINLY DUE TO A COLD FRONT THAT WILL MOVE IN
ON THURSDAY AND HOW FAR SOUTH IT DROPS. THE GFS HAS BEEN VERY
CONSISTENT WITH ITS TREND FOR BRINGING THE COLD FRONT THROUGH AND
DROPPING IT SOUTH OF THE FORECAST AREA WHILE THE ECMWF HAS BEEN
SOMEWHAT VARIABLE THE PAST FEW DAYS...THOUGH EVENTUALLY ENDED UP
WITH A HEAT WAVE.

THE 20.00Z TREND IS THAT THE ECMWF HAS COME AROUND TO THE GFS/GEM
TREND FOR HAVING A COOLER PERIOD AND BOTTLES UP THE 90S FURTHER TO
THE SOUTH. WITH THIS BOUNDARY LINGERING NEAR THE REGION...WILL
HAVE SOME OFF AND ON CHANCES FOR SHOWERS/STORMS...BUT THE BEST
CHANCES WILL BE ON THURSDAY AS THE FRONT COMES THROUGH.
TEMPERATURE FORECASTS HINGE GREATLY UPON THE PLACEMENT OF THIS
BOUNDARY...BUT THE TREND APPEARS TO BE GOING TOWARD THE COOLER
GFS.

&&

.AVIATION...THROUGH 18Z MONDAY
1239 PM CDT SUN MAY 20 2012

COLD FRONT QUICKLY MOVING EAST INTO WESTERN WISCONSIN THIS
AFTERNOON. SCATTERED THUNDERSTORMS AREA DEVELOPING AHEAD OF THIS
FRONT. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS MAINLY EAST OF AN
EAU CLAIRE TO LANCASTER WISCONSIN LINE. SINCE THIS FRONT WILL BE
SHORTLY PASSING THROUGH KLSE DID NOT INCLUDE THE MENTION OF
THUNDER IN THE TAF.

BEHIND THE COLD FRONT IFR/MVFR CEILINGS EXIST. THESE LOW CLOUDS
HAVE ALREADY MOVED INTO KRST AND THEY WILL BE IN KLSE SHORTLY.
THESE LOW CLOUDS WILL PERSIST THROUGH 21.00Z AT KRST AND THROUGH
21.02Z AT KLSE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
241 AM CDT SUN MAY 20 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...BOYNE
LONG TERM....HALBACH
AVIATION...BOYNE
Hazardous weather outlook, May 20, 9:15 AM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1015 AM CDT SUN MAY 20 2012

WIZ017-029-032>034-041>044-053>055-061-211100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
1015 AM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST INTO
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA THROUGH 3 PM
THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE
BETWEEN NOON AND 3 PM EAST OF A MEDFORD TO LANCASTER LINE.  THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FROM WEDNESDAY THROUGH
SATURDAY. IT REMAINS TOO EARLY TO DETERMINE IF THERE IS A SEVERE
WEATHER THREAT WITH ANY THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF PERIOD THIS
AFTERNOON EAST OF A MEDFORD TO LANCASTER LINE. THE MAIN THREAT TIME
LOOKS TO BE NOON TO 3 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-211100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
1015 AM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FROM WEDNESDAY THROUGH
SATURDAY. IT REMAINS TOO EARLY TO DETERMINE IF THERE IS A SEVERE
WEATHER THREAT WITH ANY THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS/BOYNE

In the hours before

Special weather statement, May 20, 11:09 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1209 PM CDT SUN MAY 20 2012

WIZ029-201745-
CLARK-
1209 PM CDT SUN MAY 20 2012

...STRONG THUNDERSTORM INTENSIFYING OVER EASTERN CLARK COUNTY...

AT 1206 PM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING
THUNDERSTORM 3 MILES WEST OF VEEFKIND...MOVING NORTH AT 35 MPH.

SMALL HAIL...HEAVY RAIN AND FREQUENT LIGHTNING WILL ACCOMPANY THIS
STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
RIPLINGER...ATWOOD...ABBOTSFORD AND CURTISS.

IF THIS STORM CONTINUES TO INTENSIFY...A SEVERE THUNDERSTORM WARNING
MAY BE NEEDED. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE
ACTIONS TO PROTECT LIFE AND PROPERTY.

AJ
Special weather statement, May 20, 11:16 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1216 PM CDT SUN MAY 20 2012

WIZ017-201745-
TAYLOR-
1216 PM CDT SUN MAY 20 2012

AT 1211 PM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING
THUNDERSTORM ACROSS CENTRAL TAYLOR COUNTY....NEAR KATHRYN
LAKE...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING MAY
ACCOMPANY THIS STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
COUNTY ROADS D AND N AND THE MONDEAUX FLOWAGE.

IF THIS STORM CONTINUES TO INTENSIFY...A SEVERE THUNDERSTORM WARNING
MAY BE NEEDED. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE
ACTIONS TO PROTECT LIFE AND PROPERTY.

ZT
Local storm report, May 20, 11:37 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1237 PM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             COLBY                   44.91N 90.32W
05/20/2012  M0.25 INCH       CLARK              WI   LAW ENFORCEMENT

&&

ZT
Local storm report, May 20, 11:42 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     TSTM WND DMG     2 S ABBOTSFORD          44.92N 90.32W
05/20/2012                   CLARK              WI   TRAINED SPOTTER

            TREE BRANCHES DOWN

&&

ZT

The radar

The La Crosse radar (KARX), 159 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Taylor

When
May 20, 11:44 AM CST
Where
Taylor County, 1.46 mi W of Bellinger
Measured
1 in hail
Reported by
Public
Coordinates
45.080, -90.230

Hail, Taylor

When
May 20, 12:22 PM CST
Where
Taylor County, 2.76 mi N of Hannibal
Measured
1 in hail
Reported by
Public
Coordinates
45.290, -90.780

The hail covered the ground.

Hail, Taylor

When
May 20, 12:35 PM CST
Where
Taylor County, 2.99 mi ENE of Jump River
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.360, -90.740

A lot of penny to nickel sized hail fell with some quarter size stones mixed in.

Thunderstorm Wind, Taylor

When
May 20, 12:58 PM CST
Where
Taylor County, 0.76 mi WSW of Bellinger
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
45.076, -90.214

A roof was blown off an older building along County Highway A about a mile west of the Marathon County line. At the next farm, located just to the northwest, some trees were blown down.

Hail, Taylor

When
May 20, 12:59 PM CST
Where
Taylor County, 2.76 mi N of Bellinger
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
45.120, -90.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375092, 375093, 375094, 375102, 375103.